Featured Research

from universities, journals, and other organizations

UT Southwestern Study Finds Common Pain Reliever Can Cause Liver Damage, Especially Mixed With Alcohol

Date:
October 20, 1997
Source:
University of Texas Southwestern Medical Center at Dallas
Summary:
High doses of acetaminophen, especially when mixed with alcohol, caused liver injury in some patients, researchers from UT Soputhwestern Medical Center at Dallas report in the Oct. 16 issue of The New England Journal of Medicine.

DALLAS -- October 16, 1997 -- High doses of acetaminophen, especially when mixedwith alcohol, caused liver injury in some patients, reported researchers atUT Southwestern Medical Center at Dallas in today's edition of The New EnglandJournal of Medicine.

Related Articles


Dr. William Lee, professor of internal medicine, and his team ofliver-disease researchers reviewed the records of 589 patients who overdosed ondrugs and were treated at Dallas County's Parkland Memorial Hospital from 1992to 1995. From that group he found 71 patients who were hospitalized with liverdamage after taking acetaminophen, the most common cause of acute liver failure.

Twenty-one patients in this group accidentally took an overdose of thecommon pain reliever, and in 13 of these alcohol was a factor in the toxicreaction. The other 50 in the group took an overdose of acetaminophen inattempts to commit suicide; 10, who also had consumed alcohol, experiencedsignificant liver injury.

Surprisingly, accidental overdoses compared to suicidal overdoses ofacetaminophen were more often fatal even though the amounts taken were lower.The median dose of an accidental overdose was 11 grams, and it proved fatal forfour patients. The median dose of a suicide attempt was 24 grams and provedfatal to one of the patients studied. Acetaminophen was found to be the mostcommon cause of acute liver failure during the study period.

Liver injury resulting from suicidal intent is common in the UnitedKingdom, but in the United States it is more prevalent among alcoholic orfasting patients, who ingest smaller quantities of acetaminophen for pain reliefonly, Lee said.

"Our study suggests we should be more diligent in educating the publicand physicians about the risks associated with acetaminophen because it'scommonplace for people to reach for a bottle of pain reliever without thinkingabout possible complications," said Lee, who directs the Liver Diseases ClinicalCenter atUT Southwestern's James W. Aston Ambulatory Care Center.

Lee speculates that acetaminophen causes liver damage in alcoholic orfasting patients because alcohol and fasting deplete the body of glutathione, adetoxification agent normally found in large quantities in the liver.

He cautions that even people who aren't alcoholics but consume alcoholbefore or after taking acetaminophen can experience liver damage.

"In light of these findings, I think we should use this study not as acondemnation of over-the-counter pain relievers that contain acetaminophen butas a means to educate people that these drugs should be used responsibly," Leesaid.

The majority of patients Lee studied purposefully or inadvertently tookamounts far greater than the 4 grams (eight tablets) per 24-hour limit listed onthe packages of most brands.

Other findings of the study:

  • Suicidal patients tended to be younger than those in the accident group;

  • The suicidal group included more whites and Asians, while the accidental group

    predominantly consisted of African-Americans and Hispanics;

  • Women outnumbered men in both groups, especially in the suicidal group, whichhad a nearly 3-to-1 female-to-male ratio;

  • Among the accidental toxicity group, reasons for using acetaminophen for painrelief included abdominal pain, toothache, headache, hip pain and flu-likesymptoms.

Story Source:

The above story is based on materials provided by University of Texas Southwestern Medical Center at Dallas. Note: Materials may be edited for content and length.


Cite This Page:

University of Texas Southwestern Medical Center at Dallas. "UT Southwestern Study Finds Common Pain Reliever Can Cause Liver Damage, Especially Mixed With Alcohol." ScienceDaily. ScienceDaily, 20 October 1997. <www.sciencedaily.com/releases/1997/10/971016044424.htm>.
University of Texas Southwestern Medical Center at Dallas. (1997, October 20). UT Southwestern Study Finds Common Pain Reliever Can Cause Liver Damage, Especially Mixed With Alcohol. ScienceDaily. Retrieved October 25, 2014 from www.sciencedaily.com/releases/1997/10/971016044424.htm
University of Texas Southwestern Medical Center at Dallas. "UT Southwestern Study Finds Common Pain Reliever Can Cause Liver Damage, Especially Mixed With Alcohol." ScienceDaily. www.sciencedaily.com/releases/1997/10/971016044424.htm (accessed October 25, 2014).

Share This



More Health & Medicine News

Saturday, October 25, 2014

Featured Research

from universities, journals, and other organizations


Featured Videos

from AP, Reuters, AFP, and other news services

IKEA Desk Converts From Standing to Sitting With One Button

IKEA Desk Converts From Standing to Sitting With One Button

Buzz60 (Oct. 24, 2014) IKEA is out with a new convertible desk that can convert from a sitting desk to a standing one with just the push of a button. Jen Markham explains. Video provided by Buzz60
Powered by NewsLook.com
Ebola Protective Suits Being Made in China

Ebola Protective Suits Being Made in China

AFP (Oct. 24, 2014) A factory in China is busy making Ebola protective suits for healthcare workers and others fighting the spread of the virus. Duration: 00:38 Video provided by AFP
Powered by NewsLook.com
WHO: Millions of Ebola Vaccine Doses by 2015

WHO: Millions of Ebola Vaccine Doses by 2015

AP (Oct. 24, 2014) The World Health Organization said on Friday that millions of doses of two experimental Ebola vaccines could be ready for use in 2015 and five more experimental vaccines would start being tested in March. (Oct. 24) Video provided by AP
Powered by NewsLook.com
Doctor in NYC Quarantined With Ebola

Doctor in NYC Quarantined With Ebola

AP (Oct. 24, 2014) An emergency room doctor who recently returned to the city after treating Ebola patients in West Africa has tested positive for the virus. He's quarantined in a hospital. (Oct. 24) Video provided by AP
Powered by NewsLook.com

Search ScienceDaily

Number of stories in archives: 140,361

Find with keyword(s):
Enter a keyword or phrase to search ScienceDaily for related topics and research stories.

Save/Print:
Share:

Breaking News:

Strange & Offbeat Stories


Health & Medicine

Mind & Brain

Living & Well

In Other News

... from NewsDaily.com

Science News

Health News

Environment News

Technology News



Save/Print:
Share:

Free Subscriptions


Get the latest science news with ScienceDaily's free email newsletters, updated daily and weekly. Or view hourly updated newsfeeds in your RSS reader:

Get Social & Mobile


Keep up to date with the latest news from ScienceDaily via social networks and mobile apps:

Have Feedback?


Tell us what you think of ScienceDaily -- we welcome both positive and negative comments. Have any problems using the site? Questions?
Mobile: iPhone Android Web
Follow: Facebook Twitter Google+
Subscribe: RSS Feeds Email Newsletters
Latest Headlines Health & Medicine Mind & Brain Space & Time Matter & Energy Computers & Math Plants & Animals Earth & Climate Fossils & Ruins